ICD-9 CM & ICD-10 CM CODING OF DRUGS, MEDICAMENTS AND BIOLOGICAL SUBSTANCES
One of the major changes seen in the structure...
DIGOXIN POISONING
As stated previously, the adverse effect of Digoxin would require that the coder know the nature
of the ...
Cynthia Brown, MBA, RHIT, CCS
AHIMA Approved ICD-10 CM/PCS Trainer
CyntCoding Health Information Services
Phone: 404-992-8...
Upcoming SlideShare
Loading in …5
×

Drug, medicaments and biological substances blog

488 views

Published on

Coding Drugs, Medicaments and Biological Substances in ICD-9 CM and ICD-10 CM Blog

Published in: Healthcare, Health & Medicine
0 Comments
0 Likes
Statistics
Notes
  • Be the first to comment

  • Be the first to like this

No Downloads
Views
Total views
488
On SlideShare
0
From Embeds
0
Number of Embeds
1
Actions
Shares
0
Downloads
1
Comments
0
Likes
0
Embeds 0
No embeds

No notes for slide

Drug, medicaments and biological substances blog

  1. 1. ICD-9 CM & ICD-10 CM CODING OF DRUGS, MEDICAMENTS AND BIOLOGICAL SUBSTANCES One of the major changes seen in the structure and organization of ICD-10 CM is in the classification of Poisonings and Adverse Effect of Drugs, Medicaments and Biological Substances, categories T36-T50. These categories are located in Chapter 19: Injury, Poisoning, and Certain Other Consequences of External Causes (S00-T88) in ICD-10 CM. They are found in Chapter 17: Injury and Poisoning (800-999) in the categories 960-979 for a current condition in ICD-9 CM. In ICD-10 CM, some of the categories in Chapter 19 call for a 7th character to complete the code. Categories T36-T50 must meet this requirement. The 7th characters should be one of three below: A=Initial Encounter. This encounter is the first time the patient is seen for the condition. It does not matter when the treatment is administered as long as it is the first time treatment is being administered. B=Subsequent Encounter. This encounter is for any treatment received after the initial encounter for treatment. The treatment is given during what is considered the recuperation period and is often termed as a “follow-up visit.” C=Sequela. This encounter is for the treatment of conditions that are a result of a condition. The code for the injury with the 7th character “S” and the code for the sequela are both coded. The coder is to pay particular attention to the sequencing in this case. The sequela is sequenced first. ICD-9 CM codes do not have a 7th character “S” requirement. They do, however, have a late effect code, 909.0 Late Effect of Poisoning due to Drug, Medicinal, or Biological Substance or 909.5 Late Effect of Adverse Effect of Drug, Medical or Biological Substance. For subsequent (follow-up) visits an appropriate “V” code is used followed by the appropriate poisoning code for further specificity. Another difference between the two nomenclatures is that ICD-10 CM codes do not have supplemental codes to describe the circumstances surrounding the nature of the poisoning. Each drug category has a code for accidental, intentional, assault, undetermined, and adverse effect (which is therapeutic use in ICD-9 CM). In both ICD-9 CM and ICD-10 CM, codes would be used expressing the result of the adverse effect; unless the result of the adverse effect is unknown. Then the coder would use codes 995.20 or 995.29 in ICD-9 CM in conjunction with the applicable codes from the Supplementary Classification of External Causes of Injury and Poisoning (E000-E999) category. Codes T50.905 (7th character A, D, or S) or T50.906 (7th character A, D, or S) would be applied in ICD-10 CM. Lastly, the ICD- 10 CM code set has codes for “Underdosing” which is not the case in ICD-9 CM. Let’s look at comparison coding for poisoning of the drug Digoxin in a patient who is being treated for the first time.
  2. 2. DIGOXIN POISONING As stated previously, the adverse effect of Digoxin would require that the coder know the nature of the adverse effect (i.e., tachycardia, vomiting) and this would be coded in both ICD-9CM and ICD-10 CM. In ICD-9 CM, the code would be followed by the code E942.1. In ICD-10 CM, the code would be followed by T46.05XA. Finally, Underdosing is referred to as taking less of a prescribed drug. ICD-9 CM does not have a specific code for Underdosing. The coder must code the manifestation of the Underdosing, such as an exacerbation of the condition for which the drug is being taken. In ICD-10, the exacerbated condition and T46.06XA should be coded. NOTE: In ICD-10 CM, the Underdosing code should not be used as the principal diagnosis. It is considered a secondary code. The condition that results from the Underdosing should be the principle diagnosis. NOTE: Codes stating the intent, if known of the Underdosing should also be coded. Accidental •ICD-9 (972.1 & E858.3) •ICD-10 (T46.01XA) Intentional •ICD-9 (972.1 & E950.4) •ICD-10 (T46.02XA) Assault •ICD-9 (972.1 & E962.0) •ICD-10 (T46.03XA) Undetermined •ICD-9 (972.1 & E980.4) •ICD-10 (T46.04XA)
  3. 3. Cynthia Brown, MBA, RHIT, CCS AHIMA Approved ICD-10 CM/PCS Trainer CyntCoding Health Information Services Phone: 404-992-8984/E-Fax: 678-805-4919 P.O. Box 3019 Decatur, GA 30031 cyntcoder@cyntcodinghealthinformationservices.com www.cyntcodinghealthinformationservices.com http://cyntcodinghealthinformationservices.blogspot.com Coding Yesterday’s Nomenclature Today® CODING YESTERDAY’S NOMENCLATURE TODAY TERMS AND CONDITIONS OF USE All content provided on this “CODING YESTERDAY’S NOMENCLATURE TODAY” blog is for informational purposes only. The owner of this blog makes no representations as to the accuracy or completeness of any information on this site or found by following any link on this site. The owner of http://cyntcodinghealthinformationservices.blogspot.com will not be liable for any errors or omissions in information nor for the availability of this information. The owner will not be liable for any losses, injuries, or damages from the display or use of this information. The terms and conditions are subject to change at any time with or without notice.

×